Texas, 2019

Tornadoes and Hail in Texas, March 12 to 13, 2019

March 12 to 13, 2019 · NWS SJT · 15 events in 10 counties and zones

A potent upper level low pressure system moved into West Central Texas and resulted in a squall line. A few tornadoes developed along the leading edge of the squall line in the eastern portion of the area and resulted in some damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A potent upper level low pressure system moved into West Central Texas and resulted in a squall line. A few tornadoes developed along the leading edge of the squall line in the eastern portion of the area and resulted in some damage. In addition, there were reports of damaging thunderstorm winds with the line of thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 12, 11:31 PM CST, 4 minutes earlier.

Area forecast discussion, Mar 12, 11:31 PM CST, 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
1231 AM CDT Wed Mar 13 2019

.AVIATION...
/06Z TAFS/

The primary immediate concern is with the line of strong to
severe thunderstorms moving quickly east across the western part
of our forecast area. The expected time of arrival at our TAF
sites is: 06Z at KSJT, 0630Z at KABI and KSOA, 08Z at KBBD,
and shortly after 0830Z at KJCT. Gusty south to southeast winds
will continue ahead of this line of storms. With the arrival of
the leading edge of the line of storms, strong, gusty west winds
are expected. Gusts in excess of 45 mph possible.

Temporary reductions in visibilities and ceilings are also
expected with the heavy rain accompanying the storms. After
passage of the convection, wind speeds will decrease late
tonight and early Wednesday morning.

Clearing skies are expected prior to mid-morning Wednesday.
Strong, gusty southwest winds will develop around mid-morning
Wednesday and continue through early evening. The higher sustained
speeds and gusts are expected at KABI and KSJT. Gusts are expected
to exceed 40 knots at KABI more frequently than at KSJT. West
winds will decrease Wednesday night area wide, but still remain
gusty at KABI and KSJT.

&&

.PREV DISCUSSION... /issued 710 PM CDT Tue Mar 12 2019/

AVIATION...
/00Z TAFS/

Aviation weather concerns are highlighted by gusty south to
southeast winds this evening/early tonight; wind gusts and
weather hazards with a fast moving squall line during the
overnight hours; and strong, gusty southwest winds which
are expected from mid-morning through the early evening
hours on Wednesday.

This evening and early tonight, occasional gusts 30-35 knots
are expected at KABI and KSJT, with south to southeast winds.
For our southern terminals, occasional gusts to around 30 knots
are expected. Patchy low cloud development is expected in the
03Z to 06Z time frame, and may occasionally affect our TAF
sites with MVFR ceilings.

A line of strong to severe thunderstorms is expected to move
quickly east across West Central Texas during the overnight
hours. Approximate times of arrival at our TAF sites are:
06Z at KSJT and KSOA, 07Z at KABI, 08Z at KBBD, and 08Z-09Z at
KJCT. The primary hazard will be strong winds with the arrival of
the line of storms. The potential exists for gusts to exceed 50
knots. Temporary reductions in visibilities and ceilings should
also occur with the heavy rain accompanying the storms. Winds will
shift to the west-southwest with passage of the line of storms.

Clearing skies are expected prior to mid-morning Wednesday.
Strong, gusty southwest winds will develop around mid-morning
Wednesday and continue through early evening. The higher sustained
speeds and gusts are expected at KABI and KSJT. Gusts are expected
to exceed 40 knots at KABI more frequently than at KSJT.

19

PREV DISCUSSION... /issued 315 PM CDT Tue Mar 12 2019/

SHORT TERM...
(Tonight)
.Severe Thunderstorms and Possible Flash Flooding...

Models remain consistent with this very strong storm system we've
been spotlighting, for the last several days. First, the Storm
Prediction Center has most of our counties in an Enhanced Risk area,
and the remaining counties in a Slight Risk area, for tonight. The
main hazards are damaging winds and deadly lightning; however,
there's also a tornado threat. Models continue to indicate a squall
line will form to our west and the move across our counties. The
best timing, for this squall line, appears to be, from around
midnight, for our western counties. By sunrise Wednesday, the squall
line will likely be east of most of our counties.

(Wednesday)
.Dangerous Wind...

Dangerous winds will develop, at the surface, as this upper system
drags a Pacific front across Texas Wednesday. We have replaced the
High Wind Watch with a High Wind Warning, which is in effect for
much of West Central Texas, from 10 AM CDT Wednesday morning to 10
PM CDT Wednesday evening. Wind from the southwest, at 30 to 40 mph
are possible, with gusts to 60 mph.

LONG TERM...
(Wednesday night through Tuesday)

Very strong winds will weaken Wednesday evening, with the high
wind warning expiring at 10 PM CDT. Southwest winds, however, will
continue at 20 to 30 mph through Wednesday night. A cold front
Thursday will then bring gusty northwest winds to the region,
ushering in another surge of colder air Thursday night and Friday.
A brief early freeze is possible Saturday and Sunday mornings
across the Big Country and Concho Valley, with lighter winds and a
dry atmosphere. Rain is not expected Wednesday night into early
next week, although mid/upper cloudiness will affect the region
Saturday and Sunday, as an upper shortwave moves across.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 46  56  33  50 /   0   0   0   0
San Angelo 	 45  60  33  53 /   0   0   0   0
Junction 	 45  64  35  56 /   0   0   0   0
Brownwood 	 45  59  34  52 /   0   0   0   0
Sweetwater 	 45  56  33  50 /   0   0   0   0
Ozona      	 44  60  34  53 /   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 10 AM this morning to 10 PM CDT this
evening for Callahan-Coke-Coleman-Concho-Crockett-Fisher-Haskell-
Irion-Jones-Nolan-Runnels-Schleicher-Shackelford-Sterling-Taylor-
Throckmorton-Tom Green.

&&
Hazardous weather outlook, Mar 12, 1:53 PM CST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
253 PM CDT Tue Mar 12 2019

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-132000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
253 PM CDT Tue Mar 12 2019

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A squall line will develop late this evening and move across West
Central Texas during the overnight hours. Some storms will be
severe. The main threats will be damaging winds, large hail, and
isolated tornadoes. Heavy rainfall toward morning may produce
flash flooding across the northeast part of the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds and patchy blowing dust will develop Wednesday
afternoon along and west of an Sonora to Cross Plains line. A High
Wind Warning is in effect from 10 AM to 10 PM Wednesday for
southwest winds of 35 to 40 mph, with possible gusts to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening and tonight.

In the hours before

Special weather statement, Mar 12, 6:02 PM CST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service San Angelo TX
702 PM CDT Tue Mar 12 2019

TXZ049-054-064>066-071>073-076>078-098-113-127-130400-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Jones-Taylor-
Including the cities of ROTAN, ROBY, SWEETWATER, STERLING CITY,
ROBERT LEE, BRONTE, BALLINGER, WINTERS, MERTZON, SAN ANGELO,
EDEN, OZONA, ELDORADO, SONORA, HASKELL, STAMFORD, ANSON, HAMLIN,
and ABILENE
702 PM CDT Tue Mar 12 2019

...STRONG WINDS GUSTS THIS EVENING...

Strong south to southeast winds gusting to 45 mph at times will
affect western portions of the Big Country, Concho Valley and
northern Edwards Plateau through late evening. Some of the cities
that will be affected by the strong wind gusts will be Haskell,
Abilene, Sweetwater, San Angelo and Ozona. High profile vehicles
traveling on west-east roadways such as Interstate 20, Highway 87,
Highway 67 and Interstate 10 should be alert for strong
crosswinds this evening. Unsecured lightweight objects may also
become airborne hazards.

24

The radar

The Dyess AFB radar (KDYX), 114 km away, was scanning. The volume nearest the first event began at 05:32 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Nolan

When
March 12, 11:35 PM CST to 11:36 PM CST
Where
Nolan County, Sweetwater Muni Arpt
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
32.470, -100.470

The AWOS in Sweetwater reported a wind gust of 72 mph.

Thunderstorm Wind, Nolan

When
March 12, 11:40 PM CST to 11:42 PM CST
Where
Nolan County, 1.81 mi SW of Sweetwater Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.450, -100.490

The emergency manager reported electric lines down throughout the county. In addition, portable buildings were blown over along Interstate 20.

Thunderstorm Wind, Nolan

When
March 12, 11:40 PM CST to 11:41 PM CST
Where
Nolan County, 1.81 mi NE of Roscoe
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.450, -100.510

A trained spotter reported an 18 wheeler blown over at the intersection of U.S. Highway 84 and Interstate 20.

Thunderstorm Wind, Coke

When
March 12, 11:45 PM CST to 11:46 PM CST
Where
Coke County, 6.26 mi SSW of Edith
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
31.820, -100.650

A COOP observer reported a wind gust between 60 and 70 mph.

Thunderstorm Wind, Nolan

When
March 12, 11:58 PM CST to 11:59 PM CST
Where
Nolan County, 2.23 mi SW of Sweetwater Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.450, -100.500

A trained spotter estimated a wind gust of 70 mph.

Thunderstorm Wind, Runnels

When
March 13, 12:27 AM CST to 12:28 AM CST
Where
Runnels County, 0.69 mi N of Ballinger Bruce Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.680, -99.970

Law enforcement reported a power pole snapped in half along County Road 259, off of U.S. Highway 67.

Thunderstorm Wind, Tom Green

When
March 13, 12:30 AM CST to 12:31 AM CST
Where
Tom Green County, 1.5 mi NNW of San Angelo
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
31.490, -100.440

The public reported a roof completely peeled off of the Calvary Baptist Church on Armstrong Street in San Angelo.

Thunderstorm Wind, Jones

When
March 13, 12:31 AM CST to 12:32 AM CST
Where
Jones County, 1.35 mi WSW of Stamford
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.940, -99.800

The Stamford Mesonet measured a wind gust of 65 mph.

Thunderstorm Wind, Jones

When
March 13, 12:40 AM CST to 12:41 AM CST
Where
Jones County, 4.07 mi W of Anson
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.750, -99.950

The Jones County emergency manager reported a roof blown off a barn. In addition, power lines were reported down along U.S. Highway 180.

Thunderstorm Wind, Haskell

When
March 13, 12:44 AM CST to 12:45 AM CST
Where
Haskell County, 2.37 mi NNE of Weinert
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.350, -99.660

The Haskell mesonet measured a wind gust of 58 mph.

Thunderstorm Wind, Throckmorton

When
March 13, 1:15 AM CST to 1:16 AM CST
Where
Throckmorton County, 0.9 mi SW of Throckmorton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.170, -99.190

The Throckmorton Mesonet measured a wind gust of 60 mph.

Tornado, Kimble

When
March 13, 2:00 AM CST to 2:01 AM CST
Where
Kimble County, 0.95 mi WNW of Junction to 0.81 mi NW of Junction
Rating
EF0
Path length
0.19 mi
Path width
30 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.486, -99.784

In Junction, the NWS survey team found evidence of two tornadoes. The first touchdown was located 0.8 miles west southwest of Junction in a residential neighborhood. At this location, they found damage to storage sheds and an awning. The tornado broke a power pole near the base and blew out windows of a nearby residence. The tornado damage was consistent with an EF0 tornado.

Tornado, Kimble

When
March 13, 2:03 AM CST to 2:05 AM CST
Where
Kimble County, 0.77 mi SSW of (Jct)kimble Co Arpt to 0.75 mi NNE of Junction
Rating
EF0
Path length
0.71 mi
Path width
140 yd
Reported by
NWS Storm Survey
Coordinates
30.490, -99.776

The second tornado was rated an EF1 and it began on Main Street in Junction between 14th Street and 3rd Street. The tornado ripped off several roofs, blew out windows and damaged trees and power lines. It turned a one by four piece of wood into a missile. This missile went through a metal eave of a residence and into the exterior wall of the residence just above the window. The damaging winds also turned a deer feeder lid into a missile as it lodged the lid into the side of a business. The damaging winds blew out an overhead door at the fire station.

Tornado, Brown

When
March 13, 2:19 AM CST to 2:21 AM CST
Where
Brown County, 0.07 mi S of Zephyr to 1.4 mi E of Zephyr
Rating
EF1
Path length
1.39 mi
Path width
230 yd
Reported by
NWS Storm Survey
Coordinates
31.679, -98.800

A National Weather Service team surveyed damage in Zephyr. They found evidence of tornado damage consistent with an EF1 tornado, with estimated wind speeds from 86 to 110 mph. Along its path, the tornado overturned a small residence and threw it 50 feet from its foundation. Thankfully, the resident of the home was uninjured. The tornado tore off several roofs. It destroyed awnings and power lines, snapped power poles and trees and damaged a grandstand. The tornado wrapped the metal of a roof tightly around a tree as it blew out the wall of a store.

Hail, Menard

When
March 13, 2:30 AM CST to 2:32 AM CST
Where
Menard County, 8.59 mi SW of Hext
Measured
1 in hail
Reported by
COOP Observer
Coordinates
30.780, -99.630

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812834, 812833, 812835, 812836, 812858, 812859, 812860, 812849, 812847, 812856, 812857, 812924, 812925, 812920, 812861.